Dear Dr. Gott: I was recently diagnosed with atrial fibrillation. My family practitioner sent me to a cardiologist at my request for a second opinion.
My GP suggested I start warfarin and have an angiogram. The cardiologist says, “A-fib isn’t something that calls for an angiogram” and put me on warfarin and diltiazem. He is now telling me that I can do one of two things: have a transesophageal echocardiography followed by cardioversion (his preference), or I can stay on the medication for the rest of my life.
I have no symptoms except for a fast pulse and some shortness of breath upon exertion. I am a 78-year-old retired nurse. I have no physical problems other than osteoarthritis. I also take losartan for high blood pressure, which is now stable at 120/80.
What is you opinion on how I should proceed? Which physician should I listen to?
Dear Reader: Atrial fibrillation is a heart disorder that causes an abnormally rapid, irregular heart rate; therefore, I believe your cardiologist is the best choice for treatment.
Symptoms may not be noticeable in some sufferers but may include decreased blood pressure, chest pain, shortness of breath, weakness, lightheadedness, confusion, fatigue, fainting and palpitations.
If symptoms come and go, the condition is known as paroxysmal atrial fibrillation, whereas consistent symptoms denote chronic a-fib.
There are several possible causes. The risk of developing this condition increases with age. Heart failure, coronary-artery disease, high blood pressure, heart attack, certain medications, heart-valve defects, hyperthyroidism, heart surgery and infections (especially of the heart) are common causes. In some cases, no cause can be found. This is known as lone atrial fibrillation, and serious complications are rare.
Heart failure, stroke and blood clots are common complications of untreated a-fib, especially if other heart abnormalities are involved.
Treatment is first aimed at any underlying condition that might have caused the atrial fibrillation, and resetting the heart’s rhythm back to normal and preventing blood clots from forming. The primary therapy is cardioversion. This can be done with medications or by shocking the heart with electricity. The cause, severity and how long the condition has been present all play a factor in which therapy is used. To reduce the risk of stroke and blood clots, anticoagulant medications such as warfarin are often prescribed for several weeks before the cardioversion is attempted and sometimes for several weeks afterward.
Another option is transesophageal echocardiography, which is similar to an ultrasound of the heart except that the image is achieved by looking through the esophagus instead of the chest. In this way, a clearer image is available because the ribs are not in the way.
Once a normal rhythm is achieved, medication may be prescribed to maintain it. If this doesn’t work, the cardiologist may recommend ablation, a procedure used to destroy the specific area within the heart that is causing the abnormal signals.
It is also important to quit smoking, eat a low-fat, low-salt diet to reduce cholesterol and high blood pressure, and reduce alcohol intake to no more than one drink per day for women and two for men. Increased exercise can also help. Caffeine and other stimulants, such as those found in cold medicines, should also be avoided, as they can trigger an attack.
Follow your cardiologist’s advice or seek out a second opinion from another cardiologist.
To give you related information, I am sending you a copy of my Health Report “Coronary Artery Disease.” Other readers who would like a copy should send a self-addressed, stamped No. 10 envelope and a check or money order for $2 to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dear Dr. Gott: I’m a 56-year-old male in good health and have a basic question for you. When does one stop prescription drugs and replace them with supplements and vitamins? Here is my case. My current medications are fenofibrate, Lipitor, omeprazole, Toprol, sertraline and warfarin. I went to a holistic doctor for a look-see and his opinion was to stop all drugs except the Toprol and start using supplements and vitamins for the rest.
Please give me your general opinion. I was also told that my medications are actually harmful to my health.
Dear Reader: Well, your question is straightforward, but the answer isn’t an easy one. Let’s consider your drug regimen. Fenofibrate and Lipitor are medications prescribed for high cholesterol and triglyceride levels. Omeprazole is used to treat heartburn and symptoms of gastroesophageal reflux disease. Sertraline is an antidepressant. Toprol is a beta blocker for control of hypertension, angina and heart failure. Warfarin is an anticoagulant.
As a general rule, prescription drugs are considered to be superior to supplements. They are also more expensive and more likely to carry side effects. I interpret this is what you are referring to when you indicate your medications are harmful to your health. However, this could also be the case with supplements taken unnecessarily or in excess. More is not better, especially in this regard.
The real question here is why you chose to leave your doctor to see someone in a holistic practice. I can only assume either you weren’t seeing any improvement, or you simply decided to take another route in regard to your health. In any case, it was wise of the second doctor to recommend you continue with the Toprol. You haven’t shared your medical history with me; however, I would guess you either have high blood pressure or a cardiac condition that requires prescription intervention. I would hate to have you discontinue something if doing so were to contribute to a worsening, serious medical condition.
When it comes to cholesterol-lowering drugs, alternatives include cinnamon, niacin, plant sterols and stanols, and a host of other possibilities. Not all have been proven in scientific studies to be helpful. Heartburn can be offset by chewing almonds, and depression might be controlled with St. John’s Wort. Supplements can and do work. And sometimes they work without the side effects so common with prescription drugs. There are alternative choices a person can make — ideally with the help of his or her primary care physician.
People today want and often demand to be in control of the drugs recommended for them. I respect them for taking charge of their health issues. As such, I suggest you discuss your situation with your family doctor, who is a better judge of your needs than am I. Be frank regarding your preference of a holistic approach. If your physician is unyielding, make sure you understand and agree with the reasons behind his or her decision. Perhaps a compromise is in order. You should and need do what is right for you. Naturopathy may not be appropriate in your case.
To give you related information, I am sending you a copy of my Health Reports “Compelling Home Remedies” and “More Compelling Home Remedies.” Other readers who would like copies should send a self-addressed, stamped, No. 10 envelope and a check or money order for $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44092. Be sure to mention the title.